Like many places in the U.S., residents of Garfield, New Jersey, see more of their loved ones go into drug rehab for heroin and other opioids than any other substance. Indeed, in Garfield, 62% of treatment admissions list heroin as the primary drug of abuse.1 Also, most people were misusing prescription opioids before starting heroin.2 While you may have seen many articles about opioids and overdose, there is not as much information shared about the dangers and signs of opioid overmedication.
Physical signs of opioid overmedication include very small pupils (called pinpoint pupils), slow heartbeat, low blood pressure, slurred speech, shallow or slow breathing, difficulty waking from sleep, drowsiness or unusual sleepiness, mental confusion, and appearing to be intoxicated. It is important to recognize the signs of overmedication because it often leads to overdose. The following signs are associated with overdose: limpness, vomiting/gurgling sounds, inability to speak, pale face, clammy skin, and blue/purple tint to the fingernails or lips.3
If you recognize that someone is having an episode of overmedication or overdose due to opioid use, contact 911 for immediate assistance.
Having an addiction to opioids can be scary, especially when overdose looms as an ever-present and dangerous consequence. Deciding to seek treatment can be scary too. Browse our substance abuse treatment directory for information about treatment facilities in the Garfield area. You can also look up details about facilities in other parts of New Jersey, neighboring states, or throughout the country.
There is no obligation to enter treatment and you can opt out at any time.